Kansas, 2020Heavy Rain in Kansas, February 23 to 24, 2020
February 23 to 24, 2020 · NWS SGF · 2 events in 1 county or zone
A storm system brought heavy rainfall as a surface low pressure system deepened over the southern Plains and tracked eastward along the Arkansas and Missouri border. Rainfall amounts over two inches occurred over southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought heavy rainfall as a surface low pressure system deepened over the southern Plains and tracked eastward along the Arkansas and Missouri border. Rainfall amounts over two inches occurred over southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 23, 5:32 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 23, 5:32 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
532 AM CST Sun Feb 23 2020
...AVIATION UPDATE...
.SHORT TERM...(Today and Monday Night)
A pattern conducive to moisture return was ongoing across extreme
southeast Kansas and the Missouri Ozarks this morning. As a
matter of fact, light rain had developed across northeast Oklahoma
and far southern Missouri. Most observations were only showing a
trace, however, this activity will slowly ramp up today and
tonight as deeper moisture return occurs.
An impressive storm system was centered over the Great Basin, and
will continue to approach the Ozarks over the next couple of days.
In response, rain will develop and become widespread across the
region, putting down amounts ranging from one to two inches
through Monday night.
Due to wet antecedent conditions, above average streamflows, and
the lack of vegetation in the winter time, flooding is expected on
some of the more flood prone roads and highways.
A Flood Watch remains in effect for much of the region beginning
today and continuing through Monday afternoon.
Temperatures today will be similar to yesterday, with highs
generally in the 50s. Little cooling will occur tonight with lows
only dropping into the 40s.
And finally, one item to keep in mind is that some isolated
thunder will be possible tonight into Monday. Although I don't
think everyone will hear thunder given the low levels of
instability.
.LONG TERM...(Tuesday through Saturday)
A clipper system will arrive late Tuesday possibly bringing a few
showers and maybe a smidge of snow. The best chances at seeing a
dusting of accumulation will be up toward central Missouri. Most
locations will not see any accumulation. This system will however
bring in some colder air. A nasty day is expected on Wednesday
with highs only in the 30s, under overcast skies and breezy
northwest winds.
Northwest flow in the upper levels will persist through the rest
of the work week and into next weekend, allowing for a few days of
dry and cool weather. Highs on Thursday will warm into the 40s,
followed by 50s on Friday.
The GFS has been suggesting that another long wave storm system
will bring additional widespread rainfall into the Ozarks in about
9 or 10 days from now. Otherwise expected cool and quiet weather
Wednesday - Saturday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Pilots flying in and out of the southwest Missouri airports will
need to monitor for MVFR flight conditions developing later this
afternoon and into tonight.
Moisture will continue to increase ahead of an approaching storm
system. Rain will gradually increase in areal coverage and
intensity, become widespread by late this afternoon.
Moderate to heavy rain will evolve tonight and linger into Monday.
We could experience some IFR conditions if heavy rain impacts an
airfield directly. Look for surface winds to remain from the
south.
Safe Travels.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from noon CST today through Monday afternoon for
MOZ066>071-077>083-088>098-101>106.
KS...Flood Watch from noon CST today through Monday afternoon for
KSZ073-097-101.
&&
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...CramerHazardous weather outlook, Feb 23, 4:40 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
440 AM CST Sun Feb 23 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
440 AM CST Sun Feb 23 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated flooding risk.
Limited lightning risk.
DISCUSSION...
Rain will gradually increase today and become widespread across
the region by late this afternoon. Rain and even a few
thunderstorms will continue through tonight and linger into
Monday. Flooding will become likely late tonight and Monday.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The lack of vegetation in the winter, combined with wet soil
conditions and elevated streamflows will lead to an elevated risk
for flooding through much of Monday. Rain will exit the region
Monday evening. Storm total rainfall amounts will range from one
to two inches.
A second storm system will approach the Ozarks by Tuesday evening
and night. Light snow and flurries will be possible, giving some
locations a dusting of accumulation. The best chances for a
dusting of snow will occur up in central Missouri.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Cramer
Heavy Rain, Crawford
- When
- February 23, 7:00 AM CST to February 24, 7:00 AM CST
- Where
- Crawford County, 0.88 mi NE of Girard
- Reported by
- COOP Observer
- Coordinates
- 37.510, -94.840
The Co-op Observer GIRK1 in Girard reported a 24 hour rainfall of 2.20 inches.
Heavy Rain, Crawford
- When
- February 23, 7:30 AM CST to February 24, 7:30 AM CST
- Where
- Crawford County, 1.77 mi NW of Mc Cune
- Reported by
- CoCoRaHS
- Coordinates
- 37.370, -95.040
The CoCoRAHS Station KS-CR-3 reported a 24 hour rainfall of 2.51 inches.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Washington, February 23, 20205 injured · 1 event
- Flash Flood in Arizona, February 23, 2020$20,000 · 1 event
- High Wind in Wyoming, February 23 to 24, 202064 kt wind · 7 events
- Damaging Winds in Texas, February 23 to 24, 202052 kt wind · 4 events
- High Wind in Texas, February 23 to 24, 202066 kt wind · 3 events
- High Wind in Oregon, February 23, 202064 kt wind · 3 events
- Winter Weather in Idaho, February 23, 20203 events
- Winter Weather in Montana, February 23, 20203 events
- Winter Weather in Colorado, February 23 to 25, 20203 events
- High Wind in Idaho, February 23, 202058 kt wind · 2 events
- High Wind in Montana, February 23 to 24, 202055 kt wind · 2 events
- Dense Fog in Nevada, February 23, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872759, 872761.